Alert archive / Iowa / Flash Flood Warnings in 2013

Flash Flood Warning 10, NWS Sioux Falls, SD

May 29, 2013Plymouth County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at May 29, 2013, 9:13 PM CDT for Plymouth County, Iowa. It was in force for 107 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2013, 9:13 PM CDT (02:13 UTC)
Expired
May 29, 2013, 11:00 PM CDT
In force
107 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Plymouth County, IA

The radar

The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 9:43 PM CDTFLASH FLOOD2 Ne Le Mars, IAWILLOW CREEK RETIREMENT CENTER SURROUNDED BY WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2013-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1667 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
1.9
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

632 
WGUS53 KFSD 300213
FFWFSD
IAC149-300400-
/O.NEW.KFSD.FF.W.0010.130530T0213Z-130530T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
913 PM CDT WED MAY 29 2013

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PLYMOUTH COUNTY IN NORTHWEST IOWA

* UNTIL 1100 PM CDT

* AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  A HALF INCH OF RAINFALL WAS REPORTED IN HINTON IN SEVEN MINUTES...
  WHICH SUPPORTS RADAR INDICATED RATES OF 3 TO 4 INCHES PER HOUR.
  A QUICK INCH TO INCH AND A HALF RAINFALL IS EXPECTED IN THE WARNED
  AREA...ON TOP OF ALREADY SATURATED GROUND.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LE
  MARS...HINTON...MERRILL AND STRUBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4290 9600 4257 9614 4258 9647 4290 9626

$$
CHAPMAN
2 follow-up statements
794 
WGUS73 KFSD 300257
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 PM CDT WED MAY 29 2013

IAC149-300400-
/O.CON.KFSD.FF.W.0010.000000T0000Z-130530T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLYMOUTH IA-
957 PM CDT WED MAY 29 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL PLYMOUTH COUNTY
UNTIL 1100 PM CDT...

AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED BETWEEN THREE QUARTERS OF AN INCH AND AN 
INCH RAINFALL...MUCH OF WHICH OCCURRED IN A 20 TO 30 MINUTE PERIOD.
WATER WAS REPORTED OVER HIGHWAY 3 AND 14TH AVENUE NORTHEAST IN LE 
MARS AT 943 PM CDT.

SLOW MOVING THUNDERSTORMS WHICH EARLIER PRODUCED VERY HEAVY RAINFALL 
IN THE WARNED AREA ARE EXPECTED TO END BEFORE 1015 PM. RUNOFF FROM 
THIS EXCESSIVE RAINFALL WILL STILL CAUSE FLASH FLOODING TO OCCUR. 
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...LE MARS... 
HINTON...MERRILL AND STRUBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL 
CREEKS AND STREAMS...POORLY DRAINED URBAN AREAS...HIGHWAYS...STREETS 
AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4290 9600 4257 9614 4258 9647 4290 9626

$$

CHAPMAN
071 
WGUS73 KFSD 300352
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1052 PM CDT WED MAY 29 2013

IAC149-300407-
/O.EXP.KFSD.FF.W.0010.000000T0000Z-130530T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLYMOUTH IA-
1052 PM CDT WED MAY 29 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL PLYMOUTH
COUNTY WILL BE ALLOWED TO EXPIRE AT 1100 PM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. IF 
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 4290 9600 4257 9614 4258 9647 4290 9626

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at May 29, 5:59 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 29, 5:59 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 PM CDT WED MAY 29 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 404 PM CDT WED MAY 29 2013

COMPLEX SCENARIO TONIGHT BUT THE OVERALL MESSAGE LOOKS TO BE A LOW
END THREAT FOR SEVERE THUNDERSTORMS WITH A BETTER THREAT FOR
LOCALIZED HEAVY RAINFALL. CONVECTION CONTINUES TO SKIRT ALONG THE
WESTERN AND EASTERN EDGES OF THE CWA AS CONVECTION IN NEBRASKA
CONTINUES TO WEAKEN AS IT MOVES NORTH. SHEAR VALUES ARE MINIMALLY
SUPPORTIVE OF SEVERE CONVECTION WHILE CAPE VALUES ARE AROUND 1000 TO
1500 J/KG BUT OF THE VERY SKINNY VARIETY. THUS STARTING TO TREND
THINKING TOWARDS THE CONSISTENT HRRR WHICH FOR 5 RUNS IN A ROW HAS
PRODUCED A LARGE MCS WHICH CONGEALS FROM THE CONVECTION THAT IS
CURRENTLY DEVELOPING OVER THE WESTERN HIGH PLAINS. WILL RUN A BLEND
OF HPC/LOW RESOLUTION MODELS ALONG WITH THE HRRR AND RAP OUTPUT.
THE MAIN TAKE FROM THIS IS THAT THERE STILL APPEARS TO BE THE THREAT
FOR STORMS TO PRODUCE LOCALIZED RAINFALL AMOUNTS OF 3 TO 4 INCHES
WITH SLOW STORM MOVEMENT. WITH MOST LOCATIONS FLASH FLOOD GUIDANCE
RIGHT AROUND AN INCH AND A HALF OR A LITTLE MORE FLASH FLOODING WILL
BE A THREAT. THERE IS LIKELY TO BE A LULL IN CONVECTIVE ACTIVITY
LATE TONIGHT INTO TOMORROW MORNING THEN THE POTENTIAL FOR MORE
THUNDERSTORMS TOMORROW AFTERNOON...ESPECIALLY IN NORTHWEST IOWA AND
MAINLY SOUTHEAST PARTS OF SOUTHWEST MINNESOTA. CAPE VALUES JUST A
BIT MORE STOUT TOMORROW AND WIND SHEAR JUST A TOUCH BETTER SO AGAIN
NOT A WIDESPREAD THREAT BUT A THREAT NONETHELESS. LOWS TONIGHT
MAINLY 60 TO 65 WITH HIGHS ON THURSDAY IN THE MID 70S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 404 PM CDT WED MAY 29 2013

LINGERING CONVECTION FROM DEVELOPMENT ON THURSDAY AFTERNOON WILL BE
SWINGING FAIRLY RAPIDLY THROUGH WITH STRONG PV LOBE LIFTING TO THE
NORTHEAST. MAIN UPPER WAVE WILL BE FAIRLY SLOW TO WOBBLE THROUGH THE
DAKOTAS THROUGH EARLY IN THE WEEKEND...BUT FIRST PART OF THIS PERIOD
WILL INTRODUCE A DRY SLOT AHEAD OF UPPER CIRCULATION THURSDAY NIGHT
INTO EARLY FRIDAY. AREA OF DIV Q BRUSHES UP AGAINST THE FAR
SOUTHEAST LATE AND WHILE BEST CHANCE FOR PRECIPITATION WILL CONTINUE
WELL SOUTHEAST...DID NUDGE A SMALL CHANCE FOR A LIGHT SHOWER INTO
THE FAR SOUTHEAST FOR A FEW HOURS AROUND DAYBREAK ON FRIDAY. IN
GENERAL...THE DRIER AIR WILL WORK THROUGH AREAS SOUTH OF THE UPPER
LOW AND WITH DIMINISHING WINDS ON THURSDAY NIGHT...WILL FIND LOWS
BACK IN THE UPPER 40S TO LOWER 50S FOR MOST.

SEVERAL DETERMINISTIC MODELS INDICATE A WEAK CONVERGENCE BOUNDARY
SLIDING THROUGH THE AREA ON LATER FRIDAY AFTERNOON AND FRIDAY
EVENING. AIRMASS DOES GET SOMEWHAT UNSTABLE...AND APPEARS TO BE
SETUP FOR DECENT MIXING WITH THE WEST TO SOUTHWEST FLOW COMPONENT AT
LOWER LEVELS THROUGH THE DAY. NET EFFECT WILL LIKELY BE AN ALMOST
UNCAPPED PROFILE WITH 400-700 J/KG INSTABILITY AND UNIMPRESSIVE
SHEAR. LIKELY WILL BE THE UNFAVORABLE AND WEAKLY SUBSIDENT LARGER
SCALE THAT WILL KEEP ACTION AT BAY UNTIL LATER INTO THE DIURNAL
CYCLE...WHEN PERHAPS SOME WEAK LOW LEVEL MOISTURE POOLING DUE TO
INDUCING SOMEWHAT STRONGER CONVERGENCE THAN MODEL INDICATED. STILL
WILL BE FAIRLY ISOLATED TO SCATTERED EVEN IT DOES DEVELOP WITH
MOISTURE LIMITATIONS.

AFTER VERY SHORT TERM...LOOKS LIKE LATER FRIDAY NIGHT INTO SATURDAY
WILL BE THE BEST CHANCE FOR PRECIPITATION ACROSS THE AREA...ALBEIT
MUCH LIGHTER THAN SHORTEST RANGE PRECIPITATION. UPPER TROUGH SWINGS
PAST WITH VERY COOL TEMPERATURES ALOFT. SHOULD BE PLENTY OF LOWER
LEVEL SHOWERS EVEN BEHIND PASSAGE OF UPPER WAVE ON SATURDAY
AFTERNOON WHICH CONTINUE TO ROTATE THROUGH NORTHEASTERN CWA.
BLUSTERY AND COOL DAY...WITH HIGHS UPPER 50S TO MID 60S. GFS
ENSEMBLE TEMPERATURE GUIDANCE STRONGLY SUGGESTS THAT COOLER IS
BETTER FOR SATURDAY. WINDS WILL DIMINISH...BUT A COOL NIGHT ON
SATURDAY NIGHT AS CLEARING PUSHES INTO THE WEST HALF.

FOR THE EXTENDED RANGE /SUNDAY THROUGH WEDNESDAY/ A FAIRLY QUIET
START WITH BRIEF RIDGING IN PLACE. STRETCHED OUT THE DIURNAL RANGE A
BIT FROM INITIALIZATION...AS EVEN WITH WET GROUND SHOULD BE ABLE TO
GET TOWARD FULL 850 HPA MIXING ON SUNDAY. DEVELOPMENT OF RETURN FLOW
FROM WEST TO EAST ON SUNDAY NIGHT INTO MONDAY MORNING. GFS/ECMWF
SHOWING SOME WEAK ELEVATED INSTABILITY/MOISTURE RETURN BY LATER
MONDAY...AND RELUCTANTLY INTRODUCED A LOW CHANCE FOR THUNDERSTORMS.
ANOTHER UPPER TROUGH WILL SETTLE INTO THE NORTHERN PLAINS TUESDAY
INTO WEDNESDAY...BUT THIS SOURCE WILL BE WITHIN LARGER SCALE
NORTHWEST FLOW AND IS SOMEWHAT MORE PROGRESSIVE THAN SHORT TERM
SYSTEM. SOME UNCERTAINTY IN TIMING AS BOUNDARY PUSHES THROUGH THE
AREA BUT HIGHEST CHANCES APPEAR CURRENTLY TO WORK THROUGH DURING THE
MONDAY NIGHT THROUGH TUESDAY NIGHT PERIOD. GENERALLY...TEMPERATURES
WILL BE WORKING SLOWLY UPWARD THROUGH TUESDAY...THEN SLIPPING BACK A
TOUCH WITH BOUNDARY PASSAGE AND PRECIPITATION LATER TUESDAY INTO
WEDNESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 559 PM CDT WED MAY 29 2013

A MORE ORGANIZED ROUND OF THUNDERSTORMS WILL PUSH SSW TO NNE
ACROSS THE AREA THIS MID TO LATE EVENING...AFFECTING THE
HON/FSD/SUX TAF SITES. MVFR CONDITIONS ARE EXPECTED WITH THESE
STORMS...AND SOME WILL CONTAIN LARGE HAIL AND VERY STRONG WIND
GUSTS TO 50+ KTS. A MOIST AIRMASS WILL SETTLE OVER THE REGION
AGAIN LATE TONIGHT/EARLY THURSDAY WITH WIDESPREAD IFR CONDITIONS
LOOKING LIKELY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR SDZ061-062-066-
     067-070-071.

MN...NONE.
IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR IAZ001>003-
     012>014-020>022-031-032.

NE...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR NEZ013-014.

&&

SHORT TERM...08
LONG TERM...CHAPMAN
AVIATION...
Hazardous weather outlook, May 29, 7:32 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
732 PM CDT WED MAY 29 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
732 PM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL SPREAD NORTH ACROSS THE AREA THIS EVENING AND
THROUGH THE OVERNIGHT HOURS. HAIL TO THE SIZE OF QUARTERS AND
WIND GUSTS TO 60 MPH WILL BE THE PRIMARY THREATS THIS
EVENING...MAINLY IN AREAS SOUTH OF INTERSTATE 90. AN ISOLATED
TORNADO IS ALSO POSSIBLE...MAINLY NEAR THE MISSOURI RIVER VALLEY.
AS THE STORMS CONTINUE INTO THE OVERNIGHT HOURS...THE PRIMARY
THREATS WILL TRANSITION TO HEAVY RAIN AND ISOLATED WIND GUSTS TO
60 MPH.

FLOODING...
ONE OF THE BIGGER THREATS LATE THIS AFTERNOON AND TONIGHT IS FOR
AREAS OF HEAVY RAIN. CELLS MAY CONTINUALLY TRACK FROM SOUTHWEST
TO NORTHEAST. IF THIS HAPPENS...LOCALLY HEAVY RAINFALL OF 2 TO 3
INCHES WILL BE POSSIBLE FOR AREAS ALONG AND EAST OF THE JAMES
RIVER VALLEY.

WITH THE RECENT HEAVY RAINFALL...SMALLER CREEKS AND STREAMS HAVE
RISEN OUT OF THEIR BANKS IN PARTS OF NORTHWEST IOWA AND EXTREME
SOUTHEAST SOUTH DAKOTA. THESE HAVE RECEDED IN THE SHORT
TERM...BUT WITH AREAS OF HEAVY RAIN ANTICIPATED TONIGHT...THESE
SMALLER TRIBUTARIES MAY AGAIN RISE INTO FLOOD.

RIVER FLOODING IS ALSO OCCURRING OR FORECAST TO OCCUR ALONG
PORTIONS OF THE VERMILLION RIVER...LITTLE SIOUX RIVER...AND LOWER
BIG SIOUX RIVER. SEE ASSOCIATED FLOOD WARNINGS FOR MORE
INFORMATION ON TIMING AND EXPECTED CREST HEIGHTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY MORNING
INTO THE AFTERNOON. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED A FEW STORMS COULD PRODUCE HAIL TO THE SIZE OF
QUARTERS...60 MPH WIND GUSTS AND ISOLATED TORNADOES. THIS THREAT
SHOULD EXIST MAINLY EAST OF INTERSTATE 90.

MORE THUNDERSTORMS....A FEW OF WHICH MAY BE SEVERE...ARE LIKELY
THURSDAY AND THURSDAY NIGHT...CONTINUING THE FLOOD THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH 2 AM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:28 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury47 min
May 29, 8:58 PM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth32 min

Nearby

Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.